Arrow-right Camera
The Spokesman-Review Newspaper

The Spokesman-Review Newspaper The Spokesman-Review

Spokane, Washington  Est. May 19, 1883
Clear Day 61° Clear
News >  Features

Some drugs can cause serious digestive upset

Joe Graedon And Teresa Graedon, Ph.D. King Features Syndicate

Diarrhea is your gut’s way of defending itself against invaders. Sometimes they’re germs like E. coli or salmonella. Other times they’re drugs.

An astonishing number of medications can cause digestive-tract upset and diarrhea. We’re not talking about loosely formed stool, but rather the mad-dash-for-the-bathroom kind. Our readers have shared some extraordinary stories.

One woman wrote: “My partner, a man in his 60s with ED, began taking Cialis daily. This improved his erectile problem, but a little while later he began experiencing diarrhea of an uncontrolled nature; often he didn’t make it to the bathroom in time.

“Needless to say, he was overwhelmed by this issue and started on a medical journey to nowhere. His primary doctor recommended a gastroenterologist, who put him through a maze of tests from colonoscopy to endoscopy (through the mouth), blood tests for parasites and other arcane problems, a scan for ulcers, Crohn’s and countless others.

“Absolutely everything proved negative. He was a seemingly healthy man suffering severe, chronic diarrhea that caused him to lose 30 pounds. He changed his eating habits, trying gluten-free, lactose-free diets, but nothing made a difference.

“The quantity of medications he was taking to stop each of the symptoms was impressive and did not help. His life was changed, and he was severely depressed.

“Finally, he looked up the side effects of Cialis, since it was the only new medication that coincided with the onset of his diarrhea. He noticed that the information mentioned ‘stomach upset.’ That didn’t exactly describe the tsunami that his problems presented!

“He decided to quit taking his beloved Cialis. Lo and behold! His digestive tract improved: No more Questran, no more Reglan, Librax or other drugs.”

Drugs for erectile dysfunction like Cialis, Levitra and Viagra can cause diarrhea as a reported side effect. It’s uncommon, but not unknown.

Hundreds of other medications also can cause diarrhea. In some cases it can be extremely disruptive. In other cases it can be life-threatening.

“My husband took the drug clindamycin for an infection on his leg. He developed nonstop diarrhea as a result of the antibiotic. He was eventually diagnosed with a C. difficile infection in his intestines.

“He spent nine days in critical condition and 41 days total in the hospital and rehabilitation. He lost his large intestine and gallbladder and has an ileostomy now. The clindamycin complications drastically changed his life.”

Clindamycin can be a helpful antibiotic for certain hard-to-treat infections. But it can also disrupt the ecology of the digestive tract. This allows the dangerous bacteria called Clostridium difficile (C. diff) to take over. C. diff has developed resistance to common antibiotics and can be hard to cure.

Diarrhea can have many different causes, from tainted food to irritable bowel syndrome. When diarrhea is caused by a medicine, however, it may be difficult to diagnose. People who suspect that their digestive woes are a side effect of their medication should check with the pharmacist and the physician. There may be an alternative treatment less likely to cause “the runs.”

Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. Their syndicated radio show can be heard on public radio. In their column, Joe and Teresa Graedon answer letters from readers. Write to them via their Web site, www.PeoplesPharmacy.com.
The Spokesman-Review Newspaper

Local journalism is essential.

Give directly to The Spokesman-Review's Northwest Passages community forums series -- which helps to offset the costs of several reporter and editor positions at the newspaper -- by using the easy options below. Gifts processed in this system are not tax deductible, but are predominately used to help meet the local financial requirements needed to receive national matching-grant funds.

Active Person

Subscribe to the Coronavirus newsletter

Get the day’s latest Coronavirus news delivered to your inbox by subscribing to our newsletter.